[Skip to Content]
[Skip to Content Landing]
Article
October 9, 1987

Diltiazem and Hyperkalemia-Reply

Author Affiliations

Bay Internists Inc Kilmarnock, Va

Bay Internists Inc Kilmarnock, Va

JAMA. 1987;258(14):1891-1892. doi:10.1001/jama.1987.03400140053015
Abstract

In Reply.—  I appreciate the helpful comments of Dr Flicker et al from Marion Laboratories Inc. Although they are correct that there has not been a documented association between diltiazem treatment and hyperkalemia, I am unaware of a study looking at potassium levels following an oral or intravenous potassium load in a patient pretreated with diltiazem.Dr Flicker suggests that therapy with metoprolol may have contributed to the patient's hyperkalemia, but many studies seem to disagree. Patients pretreated with propranolol but not metoprolol show a rise in serum potassium level when undergoing cardiopulmonary bypass surgery.1 Also, hyperkalemia following exercise is augmented by administration of both propranolol (a nonselective β-blocker and metoprolol (a selective β1-blocker), but the return to normokalemia is much more rapid with metoprolol therapy.2 Administration of metoprolol in large doses loses its cardioselectivity, but whether this is clinically important is unknown. Smith et al3 attempted

×